Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 9, 2018, 12:54 PM EDT for Hendricks County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 12:54 PM EDT (16:54 UTC)
- Expired
- Jun 9, 2018, 1:24 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Hendricks County, IN
The radar
The Indianapolis radar (KIND), 23 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364 WUUS53 KIND 091654 SVRIND INC063-091745- /O.NEW.KIND.SV.W.0042.180609T1654Z-180609T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 1254 PM EDT SAT JUN 9 2018 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Hendricks County in central Indiana... * Until 145 PM EDT. * At 1254 PM EDT, a severe thunderstorm was located near Danville, or 23 miles west of Indianapolis, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton, Coatesville, North Salem, Lizton and Amo. This includes the following highways... Interstate 70 between mile markers 66 and 68. Interstate 74 between mile markers 55 and 69. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3967 8668 3992 8668 3992 8633 3966 8633 TIME...MOT...LOC 1654Z 272DEG 9KT 3976 8659 HAIL...<.75IN WIND...60MPH $$ CP
1 follow-up statement
217
WWUS53 KIND 091724
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
124 PM EDT SAT JUN 9 2018
INC063-091734-
/O.CAN.KIND.SV.W.0042.000000T0000Z-180609T1745Z/
Hendricks IN-
124 PM EDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR HENDRICKS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3967 8668 3992 8668 3992 8633 3966 8633
TIME...MOT...LOC 1723Z 272DEG 9KT 3976 8649
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:25 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 9, 10:25 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1025 AM EDT Sat Jun 9 2018 .UPDATE...The Near Term and Aviation sections have been updated below. && .SYNOPSIS... Issued at 300 AM EDT Sat Jun 9 2018 Warm, moist and unsettled weather will continue into early next week as a frontal boundary remains nearby. Then, a cold front will move through during the early or middle part of next week before it too stalls out. && .NEAR TERM /Rest of Today/... Issued at 1025 AM EDT Sat Jun 9 2018 For the morning update...made some adjustments to the hourly PoPs with some storms moving into the northwestern corner of the forecast area right now and a couple small pop up showers north of Indy but nothing across the central and southern counties. High res models continue to show the area of storms moving in from the northwest weakening as they approach central Indiana and decreasing in coverage as they move east, and you can see this trend on the leading edge. May see more southward development with those storms since the better instability is in that area. For central Indiana though, still expecting more development later today, and threats/timing/coverage trends for the afternoon and evening remain essentially the same. Previous discussion follows... Thunderstorm coverage will be the main concern today. The High Resolution Rapid Refresh suggests thunderstorm coverage will increase again this afternoon as upper wave associated with current northwestern Illinois convection moves through. It has the most coverage over our northeastern sections, closer to the stalled out synoptic front. This seems reasonable, although mesoscale boundaries will likely also have a big impact. Will keep high PoPs northeast and low PoPs southwest. Moderate CAPEs but weak shear support the SPC Day1 Marginal Risk of severe weather this afternoon. Damaging winds and large hail will be the severe threats. Convective clouds and gust fronts will make the temperature forecasts problematic. So, confidence in temperatures to within a few degrees at any one locale is not great. That said, low level thermal progs favor continued well above normal temperatures with highs in the middle 80s north to the lower 90s south. && .SHORT TERM /Tonight through Monday night/... Issued at 300 AM EDT Sat Jun 9 2018 The short term weather is not expected to change much as a surface quasi-stationary boundary continues to be in the vicinity. This along with mesoscale boundaries and weak impulses in modest northwest flow aloft ahead of a central Plains ridge will lead to continued warm, humid and unsettled weather. The blend is on board with thunderstorm chances through the period. Moderate CAPEs but weak shear supports the Day2 SPC Marginal Risks with the best chance for strong or severe storms in the afternoon and evening and the main threats damaging winds and large hail. Would not be surprised to see a Day3 Marginal Risk as well with little changing. Confidence in above normal temperatures continues to be good, but convection will lead to low confidence in afternoon highs to within a few degrees at any one locale. && .LONG TERM (Tuesday through Friday)... Issued at 227 AM EDT Sat Jun 9 2018 Monday seems likely to have rain. Otherwise forecast confidence is low. The European and American models don't agree well at either the surface or with features aloft. This means they don't agree well on the chances of rain. For now it's best to use the consensus forecast. Expect future POPs to be as much 30 percent from those issued today. Lack of confidence about precipitation leads to lack of certainty with temperature forecasts. The consensus will be used, with possible errors of 4 degrees. && .AVIATION (Discussion for the 091500Z TAF Issuance)... Issued at 1025 AM EDT Sat Jun 9 2018 Adjusted winds up at KIND based on obs and pushed back on timing of tempo tsra group based on high res output. Thunderstorm development still expected this afternoon (and possibly moving into KLAF in the next hour or two. Previous discussion follows... High confidence in VFR conditions except perhaps MVFR at times in thunderstorms, especially 18z to 01z and toward 12z Sunday. However, confidence in more precise timing of thunderstorms is not great. Winds will be mostly south and southwest 6 knots or less. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MK NEAR TERM...MK/CP SHORT TERM...MK LONG TERM....JK AVIATION...MK/CP
Hazardous weather outlook, Jun 9, 5:47 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 547 AM EDT Sat Jun 9 2018 INZ021-028>031-035>049-051>057-060>065-067>072-101000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 547 AM EDT Sat Jun 9 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Thunderstorms possible. Isolated storms could be severe. Hazards: Lightning. Brief heavy rain. Damaging winds or large hail. Timing: Possible anytime, but mainly 2 PM to 10 PM. Discussion: Storms may be triggered by a front stalled over the area. Storms will be most numerous and strongest during the afternoon and evening when the air will be hot and unstable. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: There will a chance for storms most days except for Wednesday. It is too early to say if there will be severe weather. Discussion: A front lingering over Indiana into early next week could cause storms. There should be a brief dry spell under high pressure midweek, then a renewed chance of storms with another front later in the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 9, 11:46 AM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Indianapolis IN 1146 AM EDT SAT JUN 9 2018 INZ035-043-044-091630- Fountain IN-Parke IN-Vermillion IN- 1146 AM EDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...NORTHERN PARKE AND CENTRAL VERMILLION COUNTIES UNTIL 1230 PM EDT... At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm over Newport, or 21 miles southeast of Danville, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rockville, Newport, Cayuga, Montezuma, Dana, Kingman, Bloomingdale, Marshall, Wallace, Turkey Run State Park, Lodi and Judson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3978 8751 3998 8750 3999 8710 3972 8710 TIME...MOT...LOC 1545Z 272DEG 13KT 3987 8741 CP
Special weather statement, Jun 9, 12:40 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1240 PM EDT SAT JUN 9 2018
INZ045-046-091730-
Putnam IN-Hendricks IN-
1240 PM EDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS AND NORTHEASTERN PUTNAM
COUNTIES UNTIL 130 PM EDT...
At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Danville, or 20 miles southeast of Crawfordsville,
moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton, Fillmore,
Coatesville, North Salem, Lizton, Amo and Groveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3987 8670 3989 8669 3992 8635 3963 8635
3967 8676 3987 8676
TIME...MOT...LOC 1640Z 271DEG 12KT 3980 8666
CPThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:25 PM EDT | Special Weather Statement | IND | Henry | 35 min |
| Jun 8, 9:51 PM EDT | Areal Flood Advisory | IND | Henry | 3 hr |
| Jun 9, 11:46 AM EDT | Special Weather Statement | IND | Parke, Vermillion | 44 min |
| Jun 9, 12:40 PM EDT | Special Weather Statement | IND | Hendricks | 50 min |
| Jun 9, 1:09 PM EDT | Special Weather Statement | IND | Hamilton | 36 min |
| Jun 9, 1:18 PM EDT | Special Weather Statement | IND | Brown, Hamilton, Hancock, Johnson, Marion, Morgan | 42 min |
| Jun 9, 2:14 PM EDT | Special Weather Statement | IND | Delaware | 46 min |
| Jun 9, 2:47 PM EDT | Special Weather Statement | IND | Delaware, Randolph | 43 min |
| Jun 9, 2:54 PM EDT | Special Weather Statement | IND | Sullivan | 51 min |
| Jun 9, 3:16 PM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Sullivan | 44 min |
| Jun 9, 3:41 PM EDT | Special Weather Statement | IND | Knox | 34 min |
| Jun 9, 3:47 PM EDT | Special Weather Statement | IND | Greene | 43 min |
| Jun 9, 3:57 PM EDT | Special Weather Statement | IND | Daviess, Martin | 63 min |
| Jun 9, 3:58 PM EDT | Special Weather Statement | IND | Daviess, Martin | 62 min |
| Jun 9, 4:27 PM EDT | Special Weather Statement | IND | Brown, Lawrence, Monroe | 33 min |
| Jun 9, 4:48 PM EDT | Special Weather Statement | IND | Jackson | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.